AED seen as a side effect after bladder treatment with solifenacin

The first case of a patient developing angioedema accompanied by urticaria after treatment with solifenacin, a drug commonly used to treat urinary incontinence, was described in a recent case report.

The report, “Acute urticaria and angioedema induced by solifenacin: a rare adverse effectwas published in the Postgraduate Medical Journal.

The patient, a 41-year-old man, was paraplegic after sustaining a spinal cord injury. He was admitted to Physical Medicine and Rehabilitation at Pakistan Armed Forces Institute of Rehabilitation Medicine for rehabilitation.

As is often the case with spinal fracture patients, he developed an overactive bladder, a condition characterized by a frequent and sudden urge to urinate that is difficult to control. The patient was trained in managing his bladder using clean intermittent catheterization (CIC), a method in which a catheter (tube) is used to drain urine at regular intervals.

recommended reading

Solifenacin (sold as Vesicare, among other brand names) has also been prescribed at a daily dose of 5 mg. Solifenacin belongs to a class of medications called antimuscarinics and works by allowing the muscles of the bladder to relax and hold urine in longer, thus preventing incontinence.

The patient was discharged, but three weeks later returned to hospital with swelling of the face, lips and tongue and hives (hives) on the chest, arms and thighs. He reported that for the past two weeks he has developed mild severe itchy hives which resolved with oral anti-allergics.

He had no clinical or family history of allergies and was not taking any other medication. Furthermore, his physical examination was uneventful.

Additional lab tests ruled out a possible diagnosis of hereditary angioedema (HAE) as no abnormalities were found in the levels of C1 and C4 esterase inhibitors, two blood proteins whose levels are usually low in patients with HAE. Other possible causes, including food allergies, insect bites, and the use of certain medications, have also been ruled out.

The patient was diagnosed with angioedema with urticaria, probably triggered by solifenacin.

He was given a corticosteroid and an antihistamine, both given by injection. Her symptoms of swelling and itchy hives completely disappeared after two hours. Solifenacin was replaced by mirabegron, another antimuscarinic also used for incontinence.

The fact that his symptoms completely resolved after discontinuation of solifenacin supports the idea that the drug “was the most likely cause of angioedema and urticaria in our patient,” the researchers wrote.

The patient was observed for one week. During this period, no further episodes of angioedema or urticaria occurred. He was kept on mirabegron in association with the CIC and sent home. No events occurred during his monthly follow-ups and the patient remained stable.

Comments are closed.